Ropirinol

Hi, I was told this year by a neurologist that it is likely I have Parkinsons. I am awaiting the DAT scan and an official diagnosis but have been put on ROPINIROLE 3 weeks ago and am currently om 8mg a day. I am not used to prolonged medication an am being hit hard with tiredness. Is this a high dosage or will the side effects subside?

Hi @Fras,

Everyone responds to Parkinson’s related medication differently and it sounds as though you may be experiencing a side effect. I would encourage you to speak to your GP about this as they may need to review your dosage - in the meantime we have a lot of information on Ropinirole including its common side effects on the our website which I’m sure you’ll find helpful. You can find it here: https://www.parkinsons.org.uk/information-and-support/dopamine-agonists-pramipexole-ropinirole

Please also remember that you can contact our helpline and speak an adviser for more information and support. Do give us a call on 0808 800 0303.

Best wishes,
Reah

1 Like

Hiya - I was on 8mg of Ropinerole for 7 years. It is a low dose and tiredness is a side effect that you just get used to. I have always said that the drug took a while to kick in but then it was like peeling away the layers of pain. No other side effects of note. I hope this goes for you too - it was the best drug for me and you will soon know if it is correct for you as well. Good luck on your journey and it really isn’t the end of the world although, at the moment you are probably thinking that. Hang on in there.

1 Like

Thank you.

Thank you for your help.

1 Like

You’re welcome! :slightly_smiling_face:

Hi Fras,

I have just seen this and I’m wondering how you’re getting on with the Ropinirole?

I’m no expert so I could be wrong but increasing to 8 mgs in 3 weeks seems like a very quick increase in dosage which might explain why you’re being hit so hard by side effects. I was also wondering if a Neurologist or Parkinson’s Nurse is managing your medication and if anybody has fully discussed the potential side effects of Ropinirole with you?

When I started on this drug, my GP saw me weekly and increased my dose very slowly at the request of the neurologist who prescribed it. I think it took me way longer than 3 weeks to get up to 8 mg.

I find this drug effective in managing symptoms but have periodically struggled with obsessive behaviour as a consequence of taking it.

If nobody has gone through the potential side effects of this drug with you then I would strongly recommend making an appointment with somebody to discuss how this medication is currently affecting you and what possible side effects you might experience and need to be aware of - especially if you are at work or are struggling with excessive sleepiness and drive.

I don’t quite understand the position you are in in terms of diagnosis so I’m not sure if you will have been referred to a Parkinson’s specialist nurse yet but my experience is that it is far better to discuss medication with a specialist in the field than with my GP - who is lovely but has made some fairly hair-raising suggestions in terms of medication over the years.

My medication is tweaked much more effectively by my specialist nurse or the neurologist as they understand all options available and also how different drugs interact with each other.

Your GP may have some additional knowledge or training in terms of Parkinson’s medication but if you feel that this is not the case and you have no access to specialist services then just talking from experience, I would suggest contacting the helpline and asking to speak to somebody about Ropinirole if you are still concerned or if nobody is monitoring potential side effects of this drug with you.

Take care
Jx

Hello, like Jackson I have just caught up with some posts and my experience of Ropinorole is similar. I have been on Ropinorole since the beginning 11 years ago and was on a very low dose which went up in very small increments over a period of time. I was actually monitored by my consultant. I was also given anti nausea tablets for the first few weeks as the medication can make you feel ill until your body adjusts. This was a good move but I adjusted quickly. I tend to go to my consultant or Parkinson’s nurse, who came into post a year or two later regarding my medication. If I remember correctly bearing in mind individual need, I started on about 3 mgs.
I would agree you need to speak to someone to understand why this dosage if it is deemed to be correct. Good luck.

Ropinerole increase of 2mg gave my husband just about all the horrendous side effects listed. He is back to a 4mg dose alongside his madopar… But I think he is now have the same side effects. Its a nightmare. I know everyone is different but it’s so hard to work out what’s causing symptoms sometime… I despair!

Hi Jandc,
I agree. Parkinson’s has many potential symptoms which need medication management but the drugs to treat it have potential side effects which range from mild to incredibly damaging; add on the emotional reaction to living with Parkinson’s combined with life’s daily pressures and it is so very hard to know what’s what.

Do you have support from a specialist nurse or neurologist? In my experience they are the best people to discuss this with and they should be able to help you pick apart what is going on.

Unfortunately, not everybody who needs it has this support and it is impossible to find out exactly what NHS short or long-term plans are in terms of provision for those of us living with this condition other than to hope that we have a partner or family member who will take us on with the help of a few advice sheets. This often doesn’t work in the long term for anybody involved and my personal view is that it’s totally unacceptable but trying to change the situation (or even trying to find out any information) seems to involve banging your head repeatedly against a brick wall :frowning:. I’ve tried.

I cling on to specialist support by any means that I can; it is a constant stress in my life but it is worth all the effort that it takes because it means my medication management is the best it can be which makes my life with PD as manageable as it can be.

There is no easy answer to your post but I would say that this is too hard to cope with by yourself. I don’t know your situation but if you do not have support from specialist services I would do anything possible to try and get this because it is the best way to work out what is going on and that is the first step in short and long-term decision-making.

Things can improve, there can still be good times and I wish you all the best. If you feel like posting again, I would really like to know how you get on. Jx

Well 2 weeks after my ’ I despair’ post… We saw gp again. By accident…when doing general review she found postural hypotension is a problem we now have.
This is also a side effect of parkinsons. and parkinsons meds. just another problem to add to the mix… but hey… hallucinations are now gone so thankful for small mercies. Can’t tell real cause of this., but as ever we take one day at a time.
I did get phone contact with pd nurse, but they are so over stretched and its hard to make decisions by telephone calls.
I still hate ropinerole… but I’m the onlooker not the person living with it.

Thank you for the update. Things seem to be in a bad way in some areas in terms of access to adequate Healthcare and it is not ok that you can’t get a meaningful appointment with somebody who can really manage the PD medication properly and assess whether ropinirole is the right medication for your husband, but I’m really glad thàt the hallucinations have stopped and that your GP does at least seem to be aware of Parkinson’s to some degree.
I hate ropinirole and I am the person who takes it everyday but it’s my best compromise at the moment and I guess living with Parkinson’s is all about working out which comprises provide the best quality of life. We just need proper support to make these decisions and that’s getting hard to access.
Wishing you both all the best.Jx